Print This Page

Low Thyroid Hormone Leads to Fatigue

  • Currently 4.2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.2/5 (8 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I am bone-tired all of the time. I also have really dry skin, dry brittle hair and nails that break easily. (Even my toenails are brittle). I take vitamins and fish oil every day as well as red yeast rice to try to control my high cholesterol.

I asked my doctor if the problem could be linked to my thyroid. She ran a blood test for TSH and says it is OK. (It is just over 5.) Do you have any suggestions? It is really depressing to feel this fatigued!

A. Your TSH level suggests inadequate thyroid hormone. There is a controversy about what TSH levels are normal, but thyroid experts now believe the normal range is between 0.3 and 3.

High cholesterol, depression, fatigue and difficulty losing weight are all indicative of low thyroid. So are dry skin, brittle nails, thinning hair and eyebrows, heavy menstrual periods and constipation.

We are sending you our Guide to Thyroid Hormones with more information about symptoms, treatment and lab test interpretation.

  • Currently 4.2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.2/5 (8 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

14 Comments

| Leave a comment

Have the doctor do a thyroid antibody test. My daughter had normal T3 and T4 ranges and with all the symptoms they ran the anti-body test and your levels are supposed to be under 35 and hers was 999. She is on the thyroid pills and is doing much better. Good luck.

I have had low thyroid since 1995. Your symptoms are exactly the same as mine.
I have taken Armor for years and get along GREAT--now they say you can't get
Armor anymore, its on back order..... Does anyone know why they are not making
Armor anymore..?

PEOPLE'S PHARMACY RESPONSE: THIS IS A MYSTERY. SEE MARY SHOMON'S ARTICLE: http://thyroid.about.com/

ALSO: http://thyroid.about.com/b/2009/09/16/forest-lying-thyrolar-armour-thyroi.htm

I likewise had fatigue and many of the same symptoms. I also went to a doctor about my thyroid and was told it was fine. I have been going to the Bastyr Natural Medicine college and am being treated for adrenal fatigue with adnoscene and that helped some. When they added 5HTP, I started feeling a lot better. I think you need help on these to get the dose correct, even though you may be able to get them over the counter.

As a person who is no stranger to fatigue, I would look at several things. If you get a thorough medical exam and it shows nothing which could cause your fatigue, I would look at the usual suspects. If you are overweight, depressed, don't exercise regularly, (at least 5 times per week), don't sleep enough (at least 8 hours per day) and your diet is not a healthy balanced diet then these could definitely be leading to your fatigue.

Uncontrolled Stress or depression is definitely one of the leading causes of fatigue. If you are depressed or a stressful person and you can't isolate the cause of your depression or stress, I would suggest you first try meditation (like the Relaxation Response). If that bears no results then you may have to pay a few visits to a Psychoanalyst to try to discover the source of your stress and resulting fatigue.

Arbitrarily taking Vitamin supplements without knowing which ones can help your fatigue may not be the best course of action at this point. The important thing is to get to the source of your fatigue.

Please find a GOOD doc who will treat your hypothyroid. Listen to The People's Pharmacy archived program with patient advocate Mary Shomon & you will learn all about this disease! You can also google her- and check out another site called Stop the Thyroid Madness online.

You will want to be on natural dessicated thyroid- however there are issues involving its availability in the US right now (you can still get it from Canada & some compounding pharmacies). Your symptoms are similar to mine and I'm on NDT and feeling much better.

You may also have adrenal fatigue, low ferritin, low cortisol, hashimoto's etc- as I said a good doc will be able & willing to work with you. Also note that chronic long term depression is a symptom of thyroid disease. Good luck!

PEOPLE'S PHARMACY RESPONSE: MARY SHOMON'S SITE (http://thyroid.about.com/) IS A GREAT RESOURCE FOR THYROID INFORMATION.

I just tried to get my Armour Thyroid refilled and told it was impossible; in the past, synthetic thyroid meds did not work well; (Maybe it was because I always got the generic); don't know.....

I have been very happy on armour for over 5 years. I panicked and called my doctor; he had a "conversion chart" for people on Armour switching to synthroid. I am now testing/put on .3mg
dosage (according to the chart/conversion).

With thyroid disease in my family, I just do not know if going synthetic will work as well. Mercy!

I have symptomatic low thyroid, TSH is usually a little over 5 and anti-body numbers are a little high. Stress will cause me to go into hyperthyroidism. This is much worse than hypothyroidism. I have found that I can no longer eat green vegetables. Seems to cause insomnia and causes my heart to race.

Can you tell me why green vegetables would be causing these problems? I try to eat organic and as healthy as I can to improve my immune system. But, its hard to do when you can't eat green vegetables.

PEOPLE'S PHARMACY RESPONSE: THIS IS A MYSTERY TO US.

I have lost 35 lbs.. have hr from 120-150, depression anxiety and a tremor in my right hand and left foot... my tsh is 0.07 with a t4 of 1.13... endocrine hasn't done anything to help me feel better...what should I do? I'm a RN and I'm frustrated... what could cause the low tsh with normal t3 and t4? I think i need treatment... any suggestions?

I am having difficulty finding facts relating to "Hyperthyroidism."
You see everything on "Hypothyroidism" but not "Hyperthyroidism".
I was diagnosed with high TSH levels of 7.26. However, the good side of this is that I have been able to loose 46 pounds of weight and keep it off and am continuing to do so in small spurts I need to loose another 100 pounds to get back to my ideal weight. I loose around 10-12 pounds over a 6 week period and then level plateau off for 6-9 weeks. I am doing a diabetic diet even though I am not diabetic, but my husband is diabetic and have to fix meals for him in that manor so I just eat the same way to simplify things.

I do moderate exercising. I have also lost 2-3 inches in over all body mass as well with no muscle loss. I am concerned that if I take thyroid medications that I will gain all the weight back and more if I do such.

Since this is the first time I have ever been diagnosed with any type of Thyroid problems up or down do you think this could be a side effect from menopause? As I am 55 years of age.

I have started to take liquid Kelp for this high thyroid problem.
Any suggestions or places on the web to find more information on this will be greatly accepted and looked into. My only medication I take is Cardizem CD for hereditary migraines and do not take any other medications due to very high sensitivity or very bad reactions to most or all medications.

I have hypothyroidism and take Levoxyl. I read an article about Guggulsterone for sluggish thyroid but wonder if you have any information on this product. I am overweight (198 lbs) and can not seem to lose no matter what I do. When my doctor checks my thyroid, she only does the basic even though I still have dry skin, splitting fingernails, and losing hair. I would like to try this product but only if it is safe. Would I need to stop my Levoxyl?

PEOPLE'S PHARMACY RESPONSE: ALTHOUGH GUGGUL IS REPORTED TO AFFECT THE THYROID GLAND, THERE IS VERY LITTLE PUBLISHED RESEARCH ON HOW TO USE IT SAFELY.

How long will it take for you to feel better when you're on medication? Will my hair come back? It's thin. I'm always sleepy, tired, and no energy.
Thank you!
Scharmayne

I'm confused, you have TSH of 7.26? is that -7.26? Normal TSH is suppose to be 1-5 TSH, yours would indicate HYPOthyroidism, not HYPERthyroidism. Yet your symptoms, like weight loss are indicative of hyperthyroidism. Using Kelp (bladderwrack) supplements will only overstimulate an already overactive thyroid. Using thyroid medication should not make you gain weight. Unless your talking about thyroid suppressing drugs used for hyperthyroidism.

I'm confused, my thyroid level is 19, so my doc increases my synthroid med to 175mcs. I thought a high number was good.

I have hashimoto hypothyroidism under medical control and I take 100mg levothyroxine per day for 4 years but I still have evening weakness and general fatigue, menstrual prob. and sleep difficulties. Would I need to change to another dose of levothyroxine? with thanks

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.